Oklahoma, 2011

Hail in Oklahoma, April 19, 2011

April 19, 2011 · NWS OUN · 7 events in 2 counties and zones

A cold front moved through Oklahoma fairly quickly during the morning and early afternoon hours. At the same time, a dry line was moving east, separating dew point temperatures in the middle and upper 60s from the 30s and 40s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front moved through Oklahoma fairly quickly during the morning and early afternoon hours. At the same time, a dry line was moving east, separating dew point temperatures in the middle and upper 60s from the 30s and 40s. Temperatures ahead of the front were well into the 70s, with 50s and 60s behind it. Thunderstorms erupted over parts of southeast Oklahoma by mid afternoon, quickly becoming severe in the presence of strong wind shear and CAPE values greater than 4000 J/kg. The thunderstorms developed into supercell storms, with very large hail reported. The storms moved into Eastern Oklahoma by late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 19, 2:24 PM CST, 14 minutes earlier.

Area forecast discussion, Apr 19, 2:24 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
324 PM CDT TUE APR 19 2011

.DISCUSSION...
THE COLD FRONT THAT CAME THROUGH MUCH OF OUR FORECAST AREA WELL
AHEAD OF SCHEDULE IS NOW ACROSS EASTERN OKLAHOMA...JUST A COUPLE
OF COUNTIES AWAY FROM EXITING OUR FORECAST AREA ENTIRELY. A FEW
THUNDERSTORMS HAVE ALREADY FORMED ON THE FRONT...AND THESE STORMS
ARE EXPECTED TO CONTINUE ALONG THE FRONT AS IT CONTINUES ITS
SOUTHEAST MOVEMENT LATE THIS AFTERNOON. ONCE THE FRONT PASSES
SOUTHEAST OF BRYAN COUNTY...RAIN CHANCES WILL BE VERY LOW FOR THE
REMAINDER OF THE EVENING/OVERNIGHT...AND ON INTO TOMORROW. A
COUPLE OF SHORT-RANGE MODELS SUGGEST THERE COULD BE A FEW SHOWERS
ACROSS NORTHERN OKLAHOMA THIS EVENING...ASSOCIATED WITH AN UPPER-
LEVEL WAVE...SO HAVE INCLUDED A MENTION OF ISOLATED SHOWERS
THERE.

WEDNESDAY LOOKS LIKE A MILD AND DRY DAY...AS A LARGE COOL AIRMASS
SETTLES OVER THE MIDWEST. AS THIS AIRMASS SHIFTS EAST...LOW-LEVEL
FLOW WILL BECOME SOUTHERLY...AND ISENTROPIC LIFT OVER THE COOLER
NEAR-SURFACE AIR WILL COMMENCE WEDNESDAY EVENING. THIS WILL
LIKELY BEGIN WITH LOW CLOUDS...POSSIBLY FOLLOWED BY DRIZZLE OR
LIGHT RAIN...ALTHOUGH SOME ELEVATED INSTABILITY WILL BE AVAILABLE.
ON THE MINUS SIDE...HOWEVER...THIS INSTABILITY APPEARS THAT IT MAY
WELL BE CAPPED. FOR THIS REASON...POPS REMAIN RELATIVELY
LOW...DESPITE THE OTHERWISE FAVORABLE SYNOPTIC SITUATION.

AS THE LOW-LEVEL SOUTHERLY FLOW CONTINUES THURSDAY...THE CHANCE
FOR LOW CLOUDS AND RAIN WILL INCREASE SOMEWHAT. HOWEVER...THE SAME
CAVEATS WILL REMAIN IN PLACE...SO POPS ARE STILL NOT OVERLY
OPTIMISTIC FOR GENERALLY MUCH-NEEDED RAIN.

A FRONTAL BOUNDARY IS FORECAST TO BE ACROSS OKLAHOMA AND TEXAS
THROUGHOUT THE REMAINDER OF THE FORECAST PERIOD...BOBBING BACK
AND FORTH TO THE NORTHWEST AND SOUTHEAST. ITS POSITION OBVIOUSLY
CANNOT BE ACCURATELY FORECAST THAT FAR OUT...BUT IT WILL PROVIDE
AT LEAST SOME CHANCE FOR RAIN FROM FRIDAY THROUGH EARLY NEXT WEEK.

FOR ONCE...WEATHER CONDITIONS WILL NOT BE PARTICULARLY FAVORABLE
FOR WILDFIRES THROUGHOUT THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  45  70  54  71 /  10  10  30  40
HOBART OK         47  69  49  72 /  10  10  30  20
WICHITA FALLS TX  54  74  57  75 /  10  10  30  20
GAGE OK           38  70  43  72 /  10  10  20  20
PONCA CITY OK     40  66  49  66 /  10   0  30  50
DURANT OK         52  67  60  75 /  20  10  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

02/23
Hazardous weather outlook, Apr 19, 10:50 AM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT TUE APR 19 2011

OKZ004>048-050>052-TXZ083>090-201000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PARTS OF SOUTHEASTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM MADILL TO
CENTRAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH 8 PM.

IMPACTS...
VERY LARGE HAIL... POSSIBLY LARGER THAN BASEBALLS... AND DAMAGING
WINDS TO 70 MPH... AND ISOLATED TORNADOES WILL BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN
SOUTHEASTERN OKLAHOMA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM
MID AFTERNOON INTO THIS EVENING.

DISCUSSION...
A STRONG COLD FRONT WILL MOVE SOUTHEAST PUSHING INTO SOUTHEAST
OKLAHOMA THIS AFTERNOON. DAYTIME HEATING WILL RESULT IN VERY
UNSTABLE CONDITIONS OVER SOUTHEASTERN OKLAHOMA AHEAD OF THE FRONT.
THUNDERSTORMS WILL LIKELY FORM BY 3 TO 5 PM NEAR OR JUST AHEAD OF
THE COLD FRONT... POSSIBLY IN THE FORM OF SUPERCELLS DUE TO THE
PRESENCE OF STRONG VERTICAL WIND SHEAR. VERY LARGE HAIL WILL BE THE
MAIN CONCERN. DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES
ALSO WILL BE POSSIBLE. ANY STORMS THAT FORM SHOULD MOVE EAST OUT OF
ATOKA AND BRYAN COUNTIES BY AROUND SUNSET.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APR 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
ALTHOUGH COOLER TEMPERATURES AND HIGHER HUMIDITY ARE EXPECTED BEHIND
THE FRONT...BRISK NORTHWEST WINDS WILL PERSIST THROUGH THE
AFTERNOON. AS A RESULT OF THE BRISK WINDS AND DRY
VEGETATION...WILDFIRE POTENTIAL WILL REMAIN ELEVATED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL RETURN TO THE AREA WEDNESDAY NIGHT... AND
WILL REMAIN RELATIVELY HIGH FROM THURSDAY THROUGH THE WEEKEND AND
INTO NEXT MONDAY. THERE WILL BE A CHANCE OF SEVERE WEATHER EACH DAY
DURING THIS PERIOD.

OTHER HAZARDOUS WEATHER...
WILDFIRES POTENTIAL WILL REMAIN ELEVATED AS LONG AS THE GROUND
REMAINS DRY AND THERE IS AN ABUNDANCE OF DRY VEGETATION. BUT THE
POTENTIAL FOR WILDFIRES MOST LIKELY WILL DECREASE IN GENERAL OVER
THE NEXT WEEK OR SO... DUE TO THE INCREASING CHANCES OF RAIN AND THE
LIKELIHOOD OF INCREASING HUMIDITY ACROSS MUCH OF THE AREA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
WEDNESDAY.

In the hours before

Special weather statement, Apr 19, 1:26 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
226 PM CDT TUE APR 19 2011

OKZ043-191945-
COAL OK-
226 PM CDT TUE APR 19 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL COUNTY.

AT 226 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER TUPELO...
MOVING NORTHEAST AT 40 MPH. ADDITIONAL STRENGTHENING OF THE STORM IS
POSSIBLE.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3469 9609 3460 9609 3459 9610 3446 9650
      3466 9651 3469 9644 3469 9641 3475 9640
      3478 9623 3477 9609 3470 9608

CJS
Special weather statement, Apr 19, 1:56 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT TUE APR 19 2011

OKZ051-052-192015-
BRYAN OK-MARSHALL OK-
256 PM CDT TUE APR 19 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHWEST BRYAN AND
MARSHALL COUNTIES.

AT 256 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER KINGSTON...
MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WINDS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3395 9673 3407 9683 3414 9658 3414 9657
      3412 9656 3412 9644 3404 9637
Special weather statement, Apr 19, 2:04 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CDT TUE APR 19 2011

OKZ047-051-052-192015-
BRYAN OK-JOHNSTON OK-MARSHALL OK-
304 PM CDT TUE APR 19 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHWEST BRYAN... SOUTHERN
JOHNSTON AND EASTERN MARSHALL COUNTIES.

AT 303 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER LITTLE CITY...
MOVING NORTHEAST AT 35 MPH. THE STORM WILL BE MOVING ACROSS LAKE
TEXOMA.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3406 9631 3394 9667 3411 9676 3425 9641
      3423 9640 3417 9641 3417 9636

CJS

The radar

The Norman radar (KTLX), 149 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Atoka

When
April 19, 2:38 PM CST
Where
Atoka County, Atoka
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
34.380, -96.130

Hail, Atoka

When
April 19, 2:39 PM CST
Where
Atoka County, Stringtown
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.470, -96.050

Hail, Atoka

When
April 19, 2:50 PM CST
Where
Atoka County, 5 mi E of Stringtown
Measured
4.25 in hail
Reported by
Public
Coordinates
34.470, -95.962

Hail, Bryan

When
April 19, 3:10 PM CST
Where
Bryan County, 3 mi N of Kemp
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.813, -96.350

Hail, Bryan

When
April 19, 3:10 PM CST
Where
Bryan County, Achille
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
33.830, -96.390

Hail, Atoka

When
April 19, 3:20 PM CST
Where
Atoka County, 1 mi S of Daisy
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.526, -95.740

Hail, Bryan

When
April 19, 3:45 PM CST
Where
Bryan County, 3.08 mi S of Yuba
Measured
0.88 in hail
Reported by
Public
Coordinates
33.766, -96.206

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285276, 285277, 285278, 285279, 285280, 285281, 285304.